Marian Adejokun, 24 (pictured left before the ordeal), spent a month in a coma after having a rare reaction to over-the-counter eye drops. Doctors at the Royal London Hospital diagnosed her with the life threatening medical condition Stevens-Johnson syndrome. This causes the top layer of skin to die and then shed - and is triggered by an allergic reaction to medication. Now, Miss Adejokun claims the terrible experience has made her stronger. 'Losing my skin because of an eye drop is just another obstacle I've made it through,' she explained. She has since written a book about her experience.
A young woman spent a month in a coma with her skin melting off after suffering a violent allergic reaction to eye drops.
Marian Adejokun, 24, has been left scarred for life by the incident - but says she feels lucky to be alive.
She spent more than three weeks in intensive care at the Royal London Hospital where baffled doctors diagnosed her with life-threatening medical condition Stevens-Johnson syndrome.
The condition causes the top layer of skin to die and then shed - and is triggered by an allergic reaction to medication.
Symptoms include skin rashes, blisters in the mouth, ears and nose and swelling of the eyelids.
If left untreated the condition can result in death - or trigger possible complications such as blindness and lung damage.
Miss Adejokun's ordeal began five years ago when she developed an itchy eye.
Her GP sent her to the chemist to get some eye drops which she used before going to bed.
But the next morning she was horrified to wake up with lumps all over her body.
As her condition began to deteriorate she was rushed to hospital. As her skin began to shed she was put into a medically induced coma - and doctors warned her devastated mother she may not survive.
Miss Adejokun said: 'Unknown to me, I had a rare, deadly allergy to eye drops which caused by skin to peel off from head to toe.'
'When I was in the intensive care unit, crying in pain, all I thought of was coming home.'
Miss Adejokun's mother, Remi, said the innocuous eye medication left her daughter in such a terrible state she 'looked like Freddy Krueger' from the horror film Nightmare on Elm Street.
'I hate to say that, but there were so many blisters - her skin was just tearing off and her lips were very swollen,' she said.
'I looked at her and I was so scared she was going to burst open. I saw death knocking at my daughter's door, all because of eye drops.'
She continued: 'I was crazy, beyond the worried stage and near to losing my mind
'After a week I thought there was no hope - but then as she lay on the bed, unable to talk, I said "Marian, you've just made it to university, that's your dream" and she moved her toe.
'Realising she could hear me I started to sing our favourite songs to her. Instead of crying all the time I went to the intensive care unit and danced.'
Miss Adejokun lost so must skin she had to be wrapped in a foil sheet and still has to be fed through a hole in her throat.
She said: 'Everywhere was swollen. My nose was huge and my eyes were so red you could take a spoon and scrape out the blood.'
Even specialist skin experts told Ms Adejokun her daughter was unlikely to survive.
But she defied the odds and pulled through - with doctors hailing her recovery a 'miracle'.
Today, she says the terrible experience has made her stronger.
'When I was in the intensive care unit, crying in pain, all I thought of was coming home.
'I've overcome a lot of in my life. Losing my skin because of an eye drop is just another obstacle I've made it through.'
Miss Adejokun has since gone on to complete a degree in early childhood studies at the University of Roehampton.
She said: 'I am so happy to be alive and share my unique story.
'No matter what the struggles are, you have to believe in yourself - and have a positive attitude towards life.'
She now hopes her story will inspire others to be grateful for what they have.
'My motto is "believe in yourself and follow your dreams".'
Miss Adejokun has also written two books about her life to motivate others, titled My Life Is Not My Own and ReachOut2All.